Alert archive / Hawaii / Flash Flood Warnings in 2012

Flash Flood Warning 11, NWS Honolulu, HI

March 6, 2012Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 6, 2012, 8:25 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2012, 8:25 AM HST (18:25 UTC)
Expired
Mar 6, 2012, 11:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 6.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2012-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2012-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WGHW50 PHFO 061825
FFWHFO
HIC007-062115-
/O.NEW.PHFO.FF.W.0011.120306T1825Z-120306T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
825 AM HST TUE MAR 6 2012

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1115 AM HST

* AT 818 AM HST...RADAR SHOWED POCKETS OF MODERATE RAIN OVER THE 
  NORTH AND EAST FACING SLOPES OF KAUAI. ALTHOUGH MOST STREAM GAGES 
  SHOW A SLOW GENERAL DECLINE IN WATER LEVELS...NUMEROUS ROAD 
  CLOSURES CONTINUE...INCLUDING PORTIONS OF KUHIO HIGHWAY IN 
  HAENA...NEAR LUMAHAI...IN HANALEI...NEAR KALIHIWAI BRIDGE AND NEAR 
  KILAUEA. IN ADDITION...KAPAA BYPASS ROAD AND KAMALU ROAD IN WAILUA 
  REMAIN CLOSED. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LIHUE...HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...WAILUA...
  PRINCEVILLE...KILAUEA...KAPAA...HANALEI AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2200 15954 2218 15966 2225 15964 2226 15936
      2215 15927 2195 15929 2192 15939

$$
WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 7:58 AM HST, 27 minutes earlier.

Area forecast discussion, Mar 6, 7:58 AM HST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
758 AM HST TUE MAR 6 2012

.UPDATE...
MID-LEVEL MOISTURE MOVING OVER THE BIG ISLAND SUMMITS WILL BRING
SNOW SHOWERS TO THE SUMMITS TODAY. ISSUED A WINTER WEATHER
ADVISORY TO ACCOUNT FOR THIS AND UPDATED THE FORECAST.

&&

.SYNOPSIS...
A TROUGH ALOFT PASSING NORTHWEST OF THE STATE WILL CONTINUE TO
PRODUCE UNSETTLED WEATHER ACROSS THE WESTERN PORTION OF THE STATE. A
NEARLY STATIONARY SURFACE TROUGH WILL BE LOCATED ACROSS THE KAUAI
CHANNEL TODAY AND TONIGHT...WITH BREEZY NORTH TO NORTHEAST WINDS
BLOWING OVER KAUAI...AND LIGHTER SOUTHERLY WINDS EXPECTED OVER THE
OTHER ISLANDS. AS THE TROUGH MOVES OFF TO THE NORTHEAST WEDNESDAY
AND THURSDAY...TRADES WILL FILL IN ACROSS THE REST OF THE STATE AND
BECOME QUITE GUSTY INTO THE WEEKEND.

&&

.DISCUSSION...

A VIGOROUS UPPER LEVEL TROUGH IS LOCATED NORTHWEST OF THE ISLANDS
AND IS BEGINNING TO LIFT TOWARDS THE EAST AND NORTHEAST. A TROUGH
AT THE SURFACE STRETCHES ACROSS THE KAUAI CHANNEL AND IS NEARLY
STATIONARY. THE SURFACE TROUGH APPEARS TO BE WEAKENING IN THE KAUAI
CHANNEL WITH NORTHERLY WINDS HAVING DECREASED ON KAUAI AND SHOWER
ACTIVITY DECREASING ALONG THE TROUGH. WATER VAPOR SHOWS DRY AIR
WRAPPING AROUND THE UPPER TROUGH ALSO HELPING TO DECREASE THE DEEP
CONVECTION OVER THE WESTERN PORTION OF THE STATE. THE GFS MODEL HAS
HANDLED THE EVOLUTION OF THESE FEATURES VERY WELL...AND HAVE LEANED
THE FORECAST TOWARDS THE 00Z AND 06Z VERSIONS. THESE SHOW ANOTHER
SHOT OF CONVECTION IS POSSIBLE LATER TODAY AS SHORTWAVES ROTATING
AROUND THE BOTTOM OF THE TROUGH HELP CREATE LIFT THROUGH THE LAYER.
THE AIRMASS WILL REMAIN UNSTABLE...AND ANY DAYTIME HEATING WILL
HELP FUEL SURFACE CONVERGENCE. SHOWERS WILL BE LIKELY WITH LOCAL
HEAVY RAIN AND ISOLATED THUNDERSTORMS THROUGH THIS AFTERNOON.

AFTER THE TROUGH LIFTS NORTHEAST OF THE STATE TONIGHT AND
WEDNESDAY...TRADES WILL FILL BACK IN ACROSS THE STATE. ENOUGH
INSTABILITY WILL REMAIN FOR ENHANCED TRADE SHOWERS WEDNESDAY THROUGH
FRIDAY...ESPECIALLY FOCUSING ALONG THE TRAILING REMNANTS OF THE
TROUGH/FRONTAL BOUNDARY AS IT SLIDES SOUTH TO THE BIG ISLAND BY
FRIDAY. A STABILIZING TREND IS EXPECTED FOR THE END OF THE
WEEK...THUS THE TRADE SHOWERS WILL REDUCE IN COVERAGE AND INTENSITY.
THE WEEKEND PATTERN STILL FEATURES BREEZY TRADES ACROSS THE ISLANDS
AS A RIDGE REMAINS FAR TO THE NORTH. A STABLE AIRMASS ACROSS THE
STATE WILL KEEP SHOWERS TO A MINIMUM. EARLY NEXT WEEK...MODELS HAVE
INDICATED A WEAK FRONTAL OR SHEARLINE MOVING ACROSS THE ISLANDS FROM
THE NORTHEAST AROUND MONDAY...AND THIS MAY PROVIDE ANOTHER INCREASE
IN TRADE SHOWERS.

&&

.HYDROLOGY...
SATURATED SOILS WITH BOUTS OF HEAVY RAIN WILL RESULT IN CONTINUED
THREAT FOR FLASH FLOODING FROM MAUI WESTWARD TO KAUAI. THE FLASH
FLOOD THREAT WILL REMAIN HIGH THROUGH AT LEAST LATE THIS AFTERNOON
AS HEAVY SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE
UNSTABLE AIRMASS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 600 PM
HST TODAY FOR KAUAI...HONOLULU AND MAUI COUNTIES. PLEASE SEE OUR
WEBSITE AT WWW.WEATHER.GOV/HAWAII FOR THE LATEST AND SPECIFIC FLASH
FLOOD WARNING OR ADVISORY INFORMATION FOR YOUR AREA.

&&

.AVIATION...
WIDESPREAD CONVECTION CONTINUES ACROSS THE FA THIS MORNING...MAINLY
FOCUSED ON THE CENTRAL ISLANDS. EXPECT TEMPO TSRA +RA WITH
OCCASIONAL MVFR/IFR CONDITIONS AT HONOLULU/MAUI COUNTY TERMINALS.
AIRMET SIERRA REMAINS IN EFFECT FOR ALL ISLANDS. LLVL TURB IS
EXPECTED OVER THE FAR WRN PORTION OF THE STATE WHERE STRONGER NE FLOW
IS IN GEAR. MID-HIGH LEVEL LYRD CONVECTIVE DEBRIS COULD PRODUCE
FROZEN PRECIP OVER THE BIG ISLAND SUMMITS.

SIGMET OSCAR REMAINS IN EFFECT FOR TSRA OVER THE ISLAND TOPS TO
FL480-FL500...AND WILL CONTINUE MOST OF THE DAY WHILE SHIFTING
GRADUALLY EAST.

&&

.MARINE...
THE LARGE NORTH NORTHEAST SWELL CONTINUES TO POUND THE EAST FACING
SHORES WITH WARNING LEVEL SURF HEIGHTS. IN ADDITION...THE NORTH
FACING SHORES ARE HAVING ADVISORY LEVEL SURF FROM THIS SWELL. THE
SWELL WILL REMAIN AT THESE LEVELS THROUGH WEDNESDAY...THEN
GRADUALLY DECREASE.

ROUGH COMBINED SEAS WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL
CRAFT THROUGHOUT MOST HAWAIIAN COASTAL WATERS...AND A SMALL CRAFT
ADVISORY IS IN EFFECT THROUGH EARLY WEDNESDAY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI-
OAHU-MOLOKAI-LANAI-KAHOOLAWE-MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR NIIHAU-OAHU
NORTH SHORE-MOLOKAI-MAUI CENTRAL VALLEY.

HIGH SURF WARNING UNTIL 6 PM HST WEDNESDAY FOR KAUAI WINDWARD-
OAHU KOOLAU-OLOMANA-MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG
ISLAND NORTH AND EAST.

WINTER WEATHER ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG
ISLAND SUMMITS.

WIND ADVISORY UNTIL 6 AM HST WEDNESDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY-

&&

MORRISON

In the hours before

Special weather statement, Mar 6, 7:12 AM HST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
712 AM HST TUE MAR 6 2012

HIZ013-061815-
MOLOKAI LEEWARD-
712 AM HST TUE MAR 6 2012

A STRONG THUNDERSTORM PRODUCING GUSTY WINDS UP TO 50 MPH AND
DANGEROUS CLOUD TO GROUND LIGHTNING WILL MOVING FROM SOUTHWEST TO
NORTHEAST ALONG THE WESTERN COAST OF MOLOKAI BETWEEN 715 AND 800
AM. THIS THUNDERSTORM WILL AFFECT PAPOHAKU BEACH AND ILIO POINT.

WROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:40 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Mar 5, 4:20 PM HSTSpecial Marine WarningHFO115 min
Mar 5, 5:14 PM HSTSpecial Marine WarningHFO61 min
Mar 5, 5:36 PM HSTFlash Flood WarningHFOKauai15 hr
Mar 5, 6:41 PM HSTSpecial Marine WarningHFO94 min
Mar 5, 7:30 PM HSTAreal Flood AdvisoryHFOHonolulu8 hr
Mar 5, 7:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 5, 7:53 PM HSTSpecial Marine WarningHFO112 min
Mar 5, 8:11 PM HSTSpecial Marine WarningHFO94 min
Mar 5, 8:46 PM HSTSevere Thunderstorm WarningHFOKalawao29 min
Mar 5, 8:51 PM HSTSpecial Marine WarningHFO114 min
Mar 5, 9:26 PM HSTSpecial Marine WarningHFO2 hr
Mar 5, 9:54 PM HSTSpecial Marine WarningHFO2 hr
Mar 5, 10:41 PM HSTSpecial Marine WarningHFO2 hr
Mar 5, 11:51 PM HSTSpecial Marine WarningHFO114 min
Mar 6, 12:58 AM HSTSpecial Marine WarningHFO2 hr
Mar 6, 1:43 AM HSTSpecial Marine WarningHFO90 min
Mar 6, 3:25 AM HSTSpecial Marine WarningHFO2 hr
Mar 6, 6:41 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 6, 6:44 AM HSTSpecial Marine WarningHFO61 min
Mar 6, 7:10 AM HSTWinter Weather AdvisoryHFOHawaii9 hr
Mar 6, 7:27 AM HSTSpecial Marine WarningHFO63 min
Mar 6, 7:53 AM HSTFlash Flood WarningHFOHonolulu6 hr
Mar 6, 8:18 AM HSTSpecial Marine WarningHFO57 min
Mar 6, 9:11 AM HSTSpecial Marine WarningHFO64 min
Mar 6, 9:53 AM HSTSpecial Marine WarningHFO67 min
Mar 6, 10:03 AM HSTSpecial Marine WarningHFO57 min
Mar 6, 10:21 AM HSTSpecial Marine WarningHFO27 min
Mar 6, 10:54 AM HSTSpecial Marine WarningHFO51 min
Mar 6, 11:08 AM HSTFlash Flood WarningHFOKauai5 hr
Mar 6, 11:41 AM HSTSpecial Marine WarningHFO49 min
Mar 6, 12:05 PM HSTFlash Flood WarningHFOHonolulu5 hr
Mar 6, 12:22 PM HSTSpecial Marine WarningHFO39 min
Mar 6, 1:15 PM HSTSpecial Marine WarningHFO60 min

Nearby

Flash Flood Warnings in Hawaii, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.